Connecticut, 2010

Hail and Damaging Winds in Connecticut, May 26, 2010

May 26, 2010 · NWS ALY · 5 events in 1 county or zone

A backdoor cold front approached the area from the northeast and provided a focus for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A backdoor cold front approached the area from the northeast and provided a focus for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 10:37 PM EST, 44 minutes earlier.

Area forecast discussion, May 26, 10:37 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1137 PM EDT WED MAY 26 2010

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRETCH FROM THE GREAT
LAKES...TO OFF THE NEW ENGLAND COAST THROUGH THIS EVENING. THIS WILL
BRING MAINLY FAIR CONDITIONS...ALONG WITH UNSEASONABLY WARM
TEMPERATURES TO THE REGION. A WEAK COLD FRONT APPROACHING FROM THE
NORTHEAST MAY TRIGGER AN ISOLATED THUNDERSTORM THIS AFTERNOON AND
EVENING...WITH A BETTER CHANCE FOR SHOWERS OR THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT...ESPECIALLY FROM THE CAPITAL REGION  SOUTH AND
WEST.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM FOR COLUMBIA...
DUTCHESS...GREENE...SCHOHARIE...AND ULSTER COUNTIES IN NEW
YORK...BERKSHIRE IN MASSACHUSETTS AND LITCHFIELD IN CONNECTICUT
UNTIL 4 AM. SEVERE THUNDERSTORM WATCH 225 REMAINS IN EFFECT UNTIL
200 AM EDT FOR ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY...
RENSSELAER...SARATOGA... SCHENECTADY...WARREN AND WASHINGTON IN
NEW YORK AND BENNINGTON AND WINDHAM IN VERMONT. CAPES THIS EVENING
ARE EXTREMELY HIGH WITH KALY SOUNDING SHOWING 3595 J/KG AT
00Z...OTHER INDICES EXTREMELY HIGH WITH SWEAT INDEX 364 AND TOTAL
TOTALS 56. H8 WINDS 25-35 KTS...BUT H5 WIND MAX OVER 50 KTS MOVING
THROUGH VERMONT.IN ADDITION TO INSTABILITY DYNAMICS ALSO
INCREASING AS BACK DOOR COLD FRONT DRIFTING SOUTHWEST FROM CNTRL
VT AND NE NY. COOLING ALOFT AND STEEPING LAPSE RATES HAVE MADE
CONDITIONS MORE CONDUCIVE FOR LARGE HAIL AS WELL DESPITE 00Z
SOUNDING HAVING WBZ NEAR 12 KFT. OUTFLOW BOUNDARIES ARE ALSO
PLAYING A SIGNIFICANT ROLE WITH NEW CELLS FIRING ALONG THOSE
BOUNDARIES CREATED BY PRIOR CONVECTION.

THE FOLLOWING IS FROM PREVIOUS AFD ORIGINALLY ISSUED AT 511 PM...
LATEST RADAR DATA SHOWS A CELL NEAR SCHENECTADY HEADING SOUTH
EAST TOWARD GUILDERLAND. THE MORNING SOUNDING AT ALBANY HAD
POTENTIAL CAPE OF NEARLY 1000 J/KG ALONG WITH A PWAT VALUE OF OVER
AN INCH. THERE WERE SCATTERED CU OVER THE THE ADIRONDACKS AND THE
CATSKILLS. THE WEATHER IS EXPECTED TO REMAIN FAIRLY QUIET THROUGH
THE NIGHTTIME PERIOD...WITH THE ONE SO CALLED FLY IN THE OINTMENT
BEING A CLUSTER OF SHOWERS THAT HAVE POPPED UP IN EASTERN CANADA.
THESE WERE HEADED FOR THE WESTERN ST LAWRENCE VALLEY...THE TUG
HILL...AND POSSIBLY THE FINGER LAKES AREA. ALSO SOME THUNDERSTORMS
WERE FIRING UP OVER NORTHERN WI AND WESTERN MI. AT THIS POINT IT
APPEARS TO BE UNLIKELY THEY WILL REACH THIS AREA BEFORE DAYBREAK.
INDICATIONS ARE TONIGHT WILL BE QUITE WARM AND MUGGY...ESPECIALLY
FROM ALBANY SOUTH AND EAST...WITH DEWPOINTS IN THE MID AND UPPER
60S. WITH LOTS OF LOW LEVEL MOISTURE...AREAS OF FOG AND MIST MAY
BE EXPECTED LATER TONIGHT AND EARLY THURSDAY. LOWS TONIGHT WILL
RANGE FROM THE UPPER 50S IN THE ADIRONDACKS AND SOUTHERN VERMONT
TO NEAR 70 IN THE LOWER HUDSON AND HOUSATONIC VALLEYS. NEARLY CALM
WINDS WILL MAKE IT FEEL EVEN MORE SULTRY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
A MUCH BETTER CHANCE OF SHOWERS/TSTMS THURSDAY AND THURSDAY NIGHT
AS THE BACK DOOR COLD FRONT MOVES ACROSS THE REGION FROM NORTHEAST
TO SOUTHWEST...AND A SHORT WAVE TROF DROPS SOUTHWARD OUT OF
CANADA. MODELS IN GENERAL AGREEMENT THAT THE CONVECTION THAT DOES
FORM THURSDAY AFTERNOON AND EVENING WILL BE FOCUSED TO THE SOUTH
AND WEST OF ALBANY. HAVE KEPT LIKELY POPS OVER THE SOUTHWEST
THIRD OF THE FORECAST AREA THURSDAY AFTERNOON AND EVENING...WITH
DECREASING POPS TO THE NORTH AND EAST. HAVE ENHANCED WORDING FOR
HEAVY PRECIP AND GUSTY WINDS DUE TO THE FAIRLY LARGE VALUES OF
CAPE SOUTH AND WEST...THE GFS HAS A  SIZABLE AREA OF CAPES OF
3000 J/KG AT 18Z THURSDAY. PWAT VALUES WERE 1.3 TO 1.5 INCHES
AND WINDS ALOFT SUGGEST THAT SOME TRAINING MAY BE POSSIBLE AS
WELL...SO SOME STREAKS OF HEAVY PRECIP WILL BE POSSIBLE AS WELL.

HIGH TEMPERATURES FOR THURSDAY WILL BE MUCH COOLER THAN TODAY...
FROM THE MID 70S TO THE LOW 80S...AT LEAST PARTLY DUE TO THE
HEAVY CLOUD COVER AND RAIN.

AS THE COLD FRONT PASSES BY AND THE SHORTWAVE TROF DROPS TO OUR
SOUTH...ANY LEFTOVER PCPN WILL COME TO AN END LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING...WITH A RETURN TO MOSTLY SUNNY BUT COOLER
WEATHER FRIDAY AFTERNOON.

LOWS THURSDAY NIGHT IN THE UPPER 40S TO THE UPPER 50S...THEN HIGHS
ON FRIDAY FROM THE UPPER 60S TO THE MID 70S.  WARMEST HIGHS ARE
EXPECTED IN THE MOHAWK VALLEY AND CAPITAL DISTRICT SINCE CLOUDINESS
WILL LINGER FARTHER SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE WEEKEND WILL BE MARKED BY TRANQUIL WEATHER.  INCREASING CLOUDS
IN ADVANCE OF A COLD FRONT APPROACHING FROM THE NORTHWEST WILL LIMIT
SURFACE WARMING...AND HIGH TEMPERATURES AREA-WIDE ARE EXPECTED TO BE
IN THE 70S.  THE FRONT WILL SLIDE SOUTH ON SUNDAY...BUT WITH VERY
LITTLE MOISTURE...THE FRONT WILL DO LITTLE MORE THAN TO CLEAR US OUT
FOR SUNDAY.  INDEED...THE FIRST TWO DAYS OF THE WEEK WILL BE BOTH
THE SUNNIEST AND THE WARMEST.

A COMPLEX LOW MOVING EAST ACROSS THE GREAT LAKES AND CANADA WILL
BRING IN ENOUGH MOISTURE ACROSS THE NORTHWEST ZONES FOR A CHANCE OF
THUNDERSTORMS ON MONDAY.  AN EVEN GREATER CHANCE FOR THUNDERSTORMS
EXISTS MONDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THE SYSTEM
SWEEPS ACROSS THE REGION...WITH SURFACE CAPES AVERAGING BETWEEN 1000
AND 2000 J/KG.

THE SUN WILL MAKE A SHOWING ON TUESDAY...BUT ESSENTIALLY BEGINS A
PERIOD OF MIXED SUN AND CLOUDS...AND WITH THE FRONT CLOSE BY TO OUR
SOUTH...A SLIGHT CHANCE OF SHOWERS REMAINS IN THE OFFING.  HIGH
TEMPERATURES ON TUESDAY COOL ABOUT 10 DEGREES OFF MONDAY'S HIGHS OF
UPPER 70S TO MID 80S.  HIGHS WEDNESDAY WILL BE IN THE MID 60S TO
LOWER 70S RANGE.  LOW TEMPERATURES IN THE MID 50S TO MID 60S
SATURDAY NIGHT WILL RANGE FROM NEAR 50 TO NEAR 60 DEGREES SUNDAY
NIGHT.  MONDAY NIGHT WILL BE SLIGHTLY COOLER...FOLLOWED BY AN EVEN
COOLER TUESDAY NIGHT...WITH LOWS FROM AROUND 40 DEGREES IN THE
ADIRONDACKS AND GREENS...TO ABOUT THE LOWER 50S IN THE VALLEYS.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF PERIOD...
EXCEPT AT GFL AND POU...WHERE MVFR FOG COULD DEVELOP TOWARD
DAYBREAK.  ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT ARE EXPECTED
TO REMAIN WEST AND EAST OF GFL AND ALB AS THEY DIMINISH...WITH POU
EVEN MORE IN THE FREE AND CLEAR.  THIS SCENARIO WILL BE MONITORED
CLOSELY FOR ANY POSSIBLE UPDATES.  VCSH MENTIONED FOR THU AFTN AS A
LOW PRESSURE WAVE DEVELOPING OVER WESTERN NEW YORK IS EXPECTED TO
MOVE THROUGH THE AIRPORTS...SETTING OFF SCATTERED SHOWERS AND
THUNDERSTORMS.

OUTLOOK...
THU NGT...VFR...CHC MVFR IN SCT SHRA/TSRA.
FRI-MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
HOT AND RELATIVELY DRY WEATHER THIS AFTERNOON WILL GIVE WAY TO
INCREASING HUMIDITY THIS EVENING AND TONIGHT WITH DEWPOINTS IN
THE MID AND UPPER 60S THIS EVENING. RH VALUES WILL INCREASE
TO NEAR 100 PERCENT DURING THE NIGHTTIME HOURS WITH AREAS OF
FOG...MIST...AND HAZE...AND WHERE SKIES REMAIN CLEAR OR NEARLY
SO A HEAVY DEW IS LIKELY THURSDAY MORNING. WITH CLOUDS AND
SHOWERS...THE HUMIDITY WILL REMAIN HIGH THURSDAY WITH MIDDAY
RH VALUES 50 TO 55 PERCENT. GUSTY WINDS...LIGHTNING...AND
HEAVY LOCALIZED DOWNPOURS MAY BE EXPECTED WITH THUNDERSTORMS.
RH VALUES WILL AGAIN APPROACH 100 PERCENT THURSDAY NIGHT WITH
SHOWERS AND AREAS OF MIST. RH VALUES WILL BE SLOW TO DIMINISH
OF FRIDAY BUT ARE LIKELY TO DROP TO BETWEEN 35 AND 45 PERCENT
BY LATE AFTERNOON AS COOLER AND DRIER AIR MOVES INTO THE
REGION.

&&

.HYDROLOGY...
NO PROBLEMS ARE EXPECTED WITH THE RIVERS OVER THE NEXT FEW DAYS.
UNSEASONABLY HOT WEATHER IS RESULTING IN THE SOIL BECOMING QUITE
DRY FOR SO EARLY IN THE SUMMER SEASON. AS A RESULT...THE GROUND
WILL BE ABLE TO SOAK UP FAIRLY LARGE AMOUNTS OF RAIN...PROVIDED
IT HAS TIME TO DO SO.  FORECAST MODELS HAVE RATHER HIGH PWAT
VALUES TODAY...1.3 TO 1.5 INCHES...SO THUNDERSTORMS THAT DO
DEVELOP ARE LIKELY TO HAVE TORRENTIAL DOWNPOURS. WINDS ALOFT
WILL BE NORTHERLY AROUND 30 KNOTS...SO THE STORMS WILL MOVE
BUT A POSSIBILITY EXISTS THAT SOME TRAINING OF CELLS MAY OCCUR
ALONG NORTH/SOUTH LINES...WHICH COULD RESULT IN SOME STREAKS
OF HEAVY RAINFALL WHICH COULD RESULT IN SHARP RISES TO NEAR
BANKFULL ON STREAMS AND PONDING OF WATER ON ROADS AND PARKING
AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS... PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK/11
NEAR TERM...RCK/11
SHORT TERM...RCK
LONG TERM...ELH
AVIATION...ELH
FIRE WEATHER...RCK
HYDROLOGY...RCK
Hazardous weather outlook, May 26, 9:35 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1035 PM EDT WED MAY 26 2010

CTZ001-013-MAZ001-025-NYZ047-058>061-063>066-271100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
1035 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN
MASSACHUSETTS AND THE SCHOHARIE VALLEY...EASTERN CATSKILLS...TACONICS
AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND EARLY
THURSDAY NIGHT. SOME THUNDERSTORMS MAY CONTAIN LOCALIZED DAMAGING
WINDS...AND LARGE HAIL ONE INCH IN DIAMETER OR LARGER. THEY ARE
ALSO LIKELY TO HAVE TORRENTIAL RAINFALL WHICH COULD CAUSE RAPID
RISES ON STREAMS AND PONDING ON ROADS AND PARKING AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
COLUMBIA...DUTCHESS...GREENE...SCHOHARIE AND ULSTER.

NYZ032-033-038>043-048>054-082>084-VTZ013>015-271100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1035 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY AND
GREATER CAPITAL DISTRICT OF EAST CENTRAL NEW YORK AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND EARLY
THURSDAY NIGHT. SOME THUNDERSTORMS MAY CONTAIN LOCALIZED DAMAGING
WINDS...AND LARGE HAIL ONE INCH IN DIAMETER OR LARGER. THEY ARE
ALSO LIKELY TO HAVE TORRENTIAL RAINFALL WHICH COULD CAUSE RAPID
RISES ON STREAMS AND PONDING ON ROADS AND PARKING AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN NEW YORK...
ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...
SARATOGA...SCHENECTADY...WARREN AND WASHINGTON.

IN VERMONT...
BENNINGTON...WINDHAM.

In the hours before

Local storm report, May 26, 10:22 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1122 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     LONDONDERRY             43.23N 72.81W
05/26/2010                   WINDHAM            VT   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

1045 PM     TSTM WND DMG     WARDSBORO               43.04N 72.79W
05/26/2010                   WINDHAM            VT   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

1045 PM     TSTM WND DMG     WEST DUMMERSTON         42.92N 72.61W
05/26/2010                   WINDHAM            VT   LAW ENFORCEMENT

            TREES AND WIRES DOWN

1046 PM     TSTM WND DMG     BRATTLEBORO             42.86N 72.57W
05/26/2010                   WINDHAM            VT   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

GJM
Local storm report, May 26, 10:36 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1136 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     PITTSFIELD              42.45N 73.26W
05/26/2010                   BERKSHIRE          MA   AMATEUR RADIO

            WIRES DOWN

&&

GJM
Local storm report, May 26, 10:39 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1139 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND DMG     HINSDALE                42.44N 73.13W
05/26/2010                   BERKSHIRE          MA   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&

GJM
Local storm report, May 26, 10:46 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1146 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     DORSET                  43.26N 73.10W
05/26/2010                   BENNINGTON         VT   PUBLIC

            LIMBS AND TREES BLOCKING ROAD.

&&

GJM
Local storm report, May 26, 11:15 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1215 AM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
05/26/2010  E1.00 INCH       RENSSELAER         NY   PUBLIC

&&

GJM
Local storm report, May 26, 11:21 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1221 AM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
05/26/2010  E1.00 INCH       RENSSELAER         NY   PUBLIC

&&

GJM

The radar

The Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Litchfield

When
May 26, 11:21 PM EST to 11:24 PM EST
Where
Litchfield County, Bakersville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.830, -73.030

Penny size hail was reported during a thunderstorm in Bakersville.

Hail, Litchfield

When
May 26, 11:30 PM EST to 11:33 PM EST
Where
Litchfield County, 0.52 mi E of Harwinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.770, -73.060

Penny size hail was reported during a thunderstorm in Harwinton.

Thunderstorm Wind, Litchfield

When
May 26, 11:35 PM EST
Where
Litchfield County, 0.52 mi E of Harwinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -73.060

A tree and wires were reported down in Harwinton due to strong thunderstorm winds.

Hail, Litchfield

When
May 26, 11:50 PM EST to 11:53 PM EST
Where
Litchfield County, 0.86 mi NE of Terryville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.680, -73.010

Quarter size hail was reported during a thunderstorm in Terryville.

Thunderstorm Wind, Litchfield

When
May 26, 11:55 PM EST
Where
Litchfield County, 0.51 mi E of New Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.880, -72.970

Trees and wires were reported down in New Hartford due to strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229358, 229359, 229363, 229361, 229364.